MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMLAN135T90
Medical Device Problem Codes Kinked (1339); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-01553, 3005168196-2016-01554, 3005168196-2016-01556, 3005168196-2016-01557.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in a false lumen of the aorta using ruby coils and lantern delivery microcatheters (lantern).During the procedure, while advancing a ruby coil (lot #f70605 or lot #f70060) through a lantern (lot #f70196 or lot #f69066), the physician encountered resistance at the tip of the lantern.Subsequently, the coil became stuck and unintentionally detached within the lantern.Therefore, the lantern containing the detached ruby coil was removed.Upon removal of the lantern, the physician noticed that the tip was kinked.A new lantern (lot #f70196 or lot #f69066) and a new ruby coil (lot #f70605 or lot #f70060) were then opened for the procedure.However, while advancing the ruby coil through the lantern, the physician encountered resistance at the tip of the lantern again.Subsequently, the ruby coil became stuck and unintentionally detached.Therefore, the lantern containing the detached ruby coil was removed and upon removal, the physician noticed that the tip of the lantern was also kinked.The physician stated that there was some clot inside the patient that was causing some challenges for the coils to be deployed.At another time in the procedure, while attempting to insert a ruby coil (lot #f67054) into the hub of one of the lantern's, the physician encountered resistance and was unable to advance the coil out of its introducer sheath.Therefore, this ruby coil was removed and the procedure was completed using a new lantern, sixteen new ruby coils and the same non-penumbra sheath.It should be noted that it was not documented which coils were used with which lantern device.Additionally, the physician did not maintain a continuous flush through the rotating hemostasis valve (rhv) but did flush the lantern with a syringe in between each coil.There was no report of an adverse effect to the patient.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6077156
Report Number3005168196-2016-01555
Device Sequence Number75536
Product Code DQY
UDI-Device Identifier00814548016665
UDI-Public00814548016665
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/25/2019
Device Catalogue NumberPXSLIMLAN135T90
Device Lot NumberF69066
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2016
Initial Report FDA Received Date11/03/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR